Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
155 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Could black colored tongue be due to usage of zinc spray?

I have been using ZIcam spray for 48hrs. Cold symptoms seen to have subsided, but this morning I noticed a black tongue. The film is not removable. The tongue is not tender or sore. ive sen this in the past with Pepto Bismol and the effects of the bismuth. Can zinc have similar effects
Tue, 22 Sep 2020
Report Abuse
Internal Medicine Specialist 's  Response
Hello,

The side effect of what is called a quote "black hairy tongue", is reported for numerous medications. This occurs as a result of bacterial overgrowth on the tongue itself. This is a harmless temporary condition that will resolve on its own but it does give the tongue a dark and somewhat furry appearance.

I have seen this reaction occur from numerous antibiotics such as Doxycycline, and very rarely from zinc-based preventative cold remedies. Once the offending agent is discontinued the tongue will usually clear up on its own in a matter of days.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. David Girardi, Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Pepto bismol


Could black colored tongue be due to usage of zinc spray?

Hello, The side effect of what is called a quote black hairy tongue , is reported for numerous medications. This occurs as a result of bacterial overgrowth on the tongue itself. This is a harmless temporary condition that will resolve on its own but it does give the tongue a dark and somewhat furry appearance. I have seen this reaction occur from numerous antibiotics such as Doxycycline, and very rarely from zinc-based preventative cold remedies. Once the offending agent is discontinued the tongue will usually clear up on its own in a matter of days. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. David Girardi, Internal Medicine Specialist